Utah, 2017Flash Flooding and Debris Flows in Utah, July 25 to 26, 2017
July 25 to 26, 2017 · NWS GJT · 6 events in 2 counties and zones
Subtropical moisture remained over the area and produced some thunderstorms with heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture remained over the area and produced some thunderstorms with heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 25, 2:02 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 25, 2:02 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
302 PM MDT Tue Jul 25 2017
.SHORT TERM...(Tonight through Wednesday night)
Issued at 302 PM MDT Tue Jul 25 2017
PWAT is climatologically maxed out this afternoon across the
Utah/Colorado border. We had one batch of rain move north out of
the cwa by noon with some clearing across the SW in the wake of
this rainfall. This heating...and stronger winds aloft associated
with an organized wave moving northward across Central Utah is
creating conditions favorable for stronger storms. Small
hail...heavy rainfall and possibly some gusty winds will be
possible with these storms as they move northward out of Southeast
Utah into West Central and NW Colorado through the evening.
Widespread showers and storms will also continue over the
remainder of the region through the early morning hours this wave
moves through and forces the main moisture plume eastward. Do
expect a decent downturn in the precipitation by sunrise as
subsidence behind this wave kick. Some drier air will be advecting
in from the west on Wednesday but deeper moisture remains over
our southern mountains and when combined with a bit more
sunshine...showers and storms should become likely over the hills
by early afternoon. The eastern valleys should see some storms
drift in through the late afternoon...with drier air and less
focus limiting the storms in the western valleys. Temperatures
will bump up a bit on Wednesday with less cloud cover but still
remain slightly below normal.
.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM MDT Tue Jul 25 2017
By Thursday the upper high will begin to migrate back to the West
as energy digs across eastern CONUS. This will reduce the
northward extent of the monsoonal plume but keep it located to the
south of our border. We will keep afternoon storms in the
forecast but with a gradual downturn Thursday into Friday. The
models have changed due to a stronger trough located over the Left
Coast going into this late week period. Earlier trends had the
high reforming back over the Great Basin. However now this high
is centered back over our CWA by Saturday and suppressed a bit to
the south due to stronger westerly flow across the US/Canada
border. This seems to allow a bit more monsoonal moisture to seep
under the ridge and begin and upward trend to storms going into
the weekend and early next week. Expect seasonal temperatures
through the long term period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1101 AM MDT Tue Jul 25 2017
A pair of disturbances continued to generate showers and just a
few embedded thunderstorms in a broad swath stretching from Lake
Powell north-northeastward across east-central Utah and northwest
Colorado. As temperatures rise expect shower/thunderstorm activity
will spread across the remainder of eastern Utah and western
Colorado, initiating first over the higher terrain. The atmosphere
is just soupy with moisture according to morning sounding data so
chances are high that all TAF sites will experience showers from
time to time between 18Z through 04Z this evening. Showers and
thunderstorms will be capable of generating brief MVFR visibility
with CIGS falling below ILS breakpoints for some sites. Heavier
cells may produce brief IFR conditions as well. Showers and
thunderstorms will decrease, but not entirely diminish overnight.
Chances are reduced for additional activity during the
overnight/Wednesday morning period, but KRIL, KEGE, and KASE may
experience periods where CIGS are below ILS breakpoints.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ001>014-
017>023.
UT...Flash Flood Watch until midnight MDT tonight for UTZ022>025-
027>029.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...NLHazardous weather outlook, Jul 25, 2:50 AM MST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
350 AM MDT Tue Jul 25 2017
COZ001>014-017>023-UTZ022>025-027>029-261000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Tue Jul 25 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms will once again develop during the afternoon hours
today. Heavy rainfall will be the main threat with any
thunderstorm, along with a few wind gusts over 30 mph. Flash
flooding is possible with any slower moving thunderstorm,
especially near dry riverbeds or smaller streams.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Slightly drier air will work into the region by midweek,
however the threat for showers and thunderstorms in the high
country will continue.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Jul 25, 1:01 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
201 PM MDT TUE JUL 25 2017
UTZ028-029-252045-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
201 PM MDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN COUNTY
UNTIL 245 PM MDT...
At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Monticello, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Highway 211 near Newspaper Rock. La Sal and La Sal Junction.
This includes U.S. Highway 191 in Utah between mile markers 86 and
104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3796 10960 3811 10973 3837 10933 3814 10914
TIME...MOT...LOC 1957Z 234DEG 17KT 3808 10959
AS
Special weather statement, Jul 25, 1:48 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
248 PM MDT TUE JUL 25 2017
COZ006-011-017-252115-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
Central Gunnison and Uncompahgre River Basin CO-
248 PM MDT TUE JUL 25 2017
...SPECIAL WEATHER STATEMENT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Nucla, or 29 miles south of Grand Junction, moving
northeast at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of western Delta and
southwestern Mesa Counties.
This includes Colorado 141 between mile markers 135 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3854 10861 3868 10876 3897 10850 3877 10826
TIME...MOT...LOC 2047Z 227DEG 22KT 3867 10862
AS
Special weather statement, Jul 25, 1:50 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
250 PM MDT TUE JUL 25 2017
COZ019-021-022-252130-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
250 PM MDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PLATA COUNTY
UNTIL 330 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Mancos, or 17 miles southwest of Durango, moving
east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Durango, Hesperus, Falfa, Hermosa, Trimble, Breen, Redmesa, Kline and
Marvel.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 10 and 31.
U.S. Highway 160 in Colorado between mile markers 69 and 93.
Colorado 140 between mile markers 6 and 23.
Colorado 172 between mile markers 19 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3707 10819 3725 10829 3742 10785 3716 10773
TIME...MOT...LOC 2049Z 248DEG 17KT 3718 10815
MDA
Special weather statement, Jul 25, 2:22 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
322 PM MDT TUE JUL 25 2017
COZ006-009-011-017-252200-
Grand and Battlement Mesas CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
322 PM MDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DELTA AND CENTRAL
MESA COUNTIES UNTIL 400 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Palisade, or 17 miles southeast of Grand Junction,
moving northeast at 35 mph.
Dime size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.
This storm will remain over mainly rural areas of west central Delta
and central Mesa Counties.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 44 and 56.
Colorado 141 between mile markers 143 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3876 10839 3886 10855 3909 10827 3894 10805
TIME...MOT...LOC 2121Z 222DEG 28KT 3887 10840
MDA
Special weather statement, Jul 25, 2:22 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
322 PM MDT TUE JUL 25 2017
COZ008-010-013-252145-
Central Colorado River Basin CO-Flattops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
322 PM MDT TUE JUL 25 2017
...SPECIAL WEATHER STATEMENT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenwood Springs, moving northeast at 25 mph.
Half inch hail, heavy rainfall and winds in excess of 30 mph will be
possible with this storm.
Locations impacted include...
Glenwood Springs, Carbondale, Shoshone and Cattle Creek.
This includes the following highways...
Interstate 70 in Colorado between mile markers 116 and 132.
Colorado 82 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3938 10726 3951 10740 3967 10716 3959 10697
TIME...MOT...LOC 2121Z 227DEG 22KT 3951 10724
AS
Special weather statement, Jul 25, 3:25 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
425 PM MDT TUE JUL 25 2017
UTZ022-029-252315-
Southeast Utah UT-Canyonlands/Natural Bridges UT-
425 PM MDT TUE JUL 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN COUNTY
UNTIL 515 PM MDT...
At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Glen Canyon National Recreation Area to 11
miles southeast of Halls Crossing to 6 miles northeast of Monument
Valley Visitors Center. Movement was northeast at 30 mph.
Dime size hail, heavy rain and wind gusts up to 50 mph will be
possible with these storms.
Locations impacted include...
Mexican Hat, Fry Canyon, Tselakai Dezza, Halchita, Bluff and Glen
Canyon National Recreation Area.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 14 and 25.
U.S. Highway 163 in Utah between mile markers 4 and 41.
Utah 95 between mile markers 58 and 91.
Utah 275 between mile markers 2 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 11009 3718 11036 3729 11024 3732 11014
3720 11001 3722 10994 3724 10995 3733 11010
3728 11051 3738 11069 3739 11062 3745 11062
3745 11053 3762 11053 3767 11038 3781 11034
3764 10999 3722 10947 3700 10992
TIME...MOT...LOC 2224Z 232DEG 24KT 3749 11076 3736 11050 3705 11002
MDAEvent by event
2 flash flood, 2 heavy rain, 2 debris flow. Local standard time, as filed.
Flash Flood, San Juan
- When
- July 25, 4:00 PM MST to 6:00 PM MST
- Where
- San Juan County, 10.69 mi N of Mexican Hat to 10.52 mi N of Mexican Hat
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.302, -109.837
Heavy rainfall caused flash flooding in the Valley of the Gods. Water over a foot deep flowed across Valley of the Gods Road along several washes and caused visitors to become stranded. A total of 0.94 of an inch of rain was measured within 75 minutes at the Valley of the Gods cooperative weather station.
Heavy Rain, Grand
- When
- July 25, 5:00 PM MST to 9:00 PM MST
- Where
- Grand County, 3.28 mi WNW of Moab
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.600, -109.605
Heavy rains impacted the railroad portal at the Moab Uranium Mill Tailings Remedial Action (UMTRA) Project, washing some of the 2014 rock slide trail downslope onto the rails. Additionally, there was also a rock fall about four miles north of the rails that blocked the tracks. Radar estimated at least 1.5 to 2 inches of rain fell across the area that evening.
Heavy Rain, Grand
- When
- July 25, 8:00 PM MST to 8:30 PM MST
- Where
- Grand County, 0.69 mi S of Moab
- Reported by
- COOP Observer
- Coordinates
- 38.570, -109.550
In approximately 30 minutes, 0.67 of an inch of rain fell.
Debris Flow, Grand
- When
- July 25, 10:00 PM MST to 11:00 PM MST
- Where
- Grand County, 1.28 mi WSW of Moab to 1.18 mi SW of Moab
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.570, -109.570
Boulders and debris flowed across Kane Creek Road as the result of heavy rainfall.
Flash Flood, Grand
- When
- July 25, 11:00 PM MST to July 26, 12:00 AM MST
- Where
- Grand County, 0.69 mi S of Moab to 0.66 mi S of Moab
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.570, -109.550
Water flowed up to foot deep across a portion of downtown Moab that resulted in minor damage. Radar rainfall estimates in that area ranged from an inch to an inch and a half.
Debris Flow, Grand
- When
- July 25, 11:00 PM MST to July 26, 12:00 AM MST
- Where
- Grand County, Moab to 0.1 mi SSW of Moab
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.580, -109.550
A debris flow of mud and vegetation occurred across a portion of Highway 191 on the north side of Moab due to heavy rainfall. Radar rainfall estimates in that area ranged from about an inch to an inch and a half.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Florida, July 25, 201715 injured · 1 event
- Lightning Strike in Michigan, July 25, 2017$500,000 · 1 event
- Flash Flooding in Arizona, July 25, 2017$111,000 · 7 events
- Heat in Florida, July 25, 20176 injured · 2 events
- Tornado and Hail in South Dakota, July 25, 2017$20,000 · EF0 · 14 events
- Excessive Heat and Heat in Arkansas, July 25 to 27, 201721 events
- Excessive Heat and Heat in Tennessee, July 25 to 27, 201718 events
- Wildfire in Idaho, July 25 to 30, 2017$15,000 · 1 event
- Heat in Mississippi, July 25 to 27, 20178 events
- Hail and Damaging Winds in Minnesota, July 25 to 26, 20171.75 in hail · 7 events
- Excessive Heat and Heat in Missouri, July 25 to 27, 20175 events
- Flash Flooding and Hail in Colorado, July 25 to 26, 20172 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712880, 713015, 712882, 712884, 712887, 712889.